Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Hum Pathol. 2000 Oct;31(10):1209-13.

Steatosis in donor and transplant liver biopsies.

Author information

  • 1Department of Pathology, Beth Israel Deaconess Medical Center, Harvard Medical School, Boston, MA, USA.

Abstract

The purpose of this study was to identify the significance and clinical correlation of steatosis in donor and posttransplantation liver biopsies. One hundred twenty-six liver biopsies with fatty change from 86 liver transplant patients were reviewed. Micro- and macro-steatosis were graded semiquantitatively and correlated with clinical and other pathologic parameters. Fifty-one donor biopsy specimens, from 50 patients, had combinations of micro- (predominantly) and macro-steatosis. One of 2 patients with high-grade micro- and macro-steatosis required a retransplantation on the third day. Three early deaths were not related to graft dysfunction. In 36 patients, steatosis developed after transplantation. In 13 of 36, steatosis was seen in the early postoperative period with a background of severe ischemic injury, 6 of whom died within 45 days posttransplantation. Other causes of steatosis developing after liver transplantation included hepatitis C (n = 12), alcoholic steatohepatitis (n = 3), diabetes mellitus or obesity (n = 7) and poor nutrition (n = 2). The presence of steatosis in 1 patient's donor and all posttransplantation biopsy specimens remained unexplained. In conclusion, (1) microsteatosis in donor liver biopsy specimens has no effect on graft function; (2) ischemic injury with development of steatosis in the early posttransplantation period may be associated with poor clinical outcome; and (3) steatosis in the posttransplantation period is uncommon and usually related to recurrent or acquired hepatitis C.

PMID:
11070113
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk